Tornadoes · United States · Oklahoma · 2025
EF1 tornado, Whitebead, Oklahoma, May 17, 2025
This EF1 tornado ran 1.8 miles across Garvin County on May 17, 2025, touching down at 5:28 PM CDT and reaching 40 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 17, 2025
- Touchdown
- 5:28 PM CDT (22:28 UTC)
- Lifted
- 5:34 PM CDT (22:34 UTC)
- On the ground
- 6 minutes
- Path length
- 1.8 miles (2.9 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Garvin County
- Touchdown point
- 34.779, -97.296
- Lift-off point
- 34.778, -97.264
- Record number
- 2505171628-01
The damage survey
1 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The first of a multi-day series of severe thunderstorm events occurred across central and eastern Oklahoma from the afternoon of the 17th into the early morning hours of the 18th. This period was marked by a transition in the synoptic regime, as persistent upper-level ridging -- which had supported a stretch of quiet mid-May weather -- began to break down, giving way to broad troughing across the Western United States. ||The initial round of severe convection on the 17th featured a notable splitting supercell thunderstorm. The right-split storm tracked across south-central and southeastern Oklahoma, producing intermittent reports of large hail and damaging winds, along with a tornado north of Pauls Valley, OK. Meanwhile, the left-split thunderstorm moved into the southwestern and western Oklahoma City Metropolitan Area, producing reports of large to very large hail. Additional severe thunderstorms moved across the Red River into southeastern Oklahoma during the evening, producing a few reports of thunderstorm wind damage. ||A second more expansive round of severe thunderstorms emerged after sunset across west-central into central Oklahoma, as greater deep-layer ascent overspread the region. This activity produced multiple reports of large to very large hail, particularly across the greater Oklahoma City Metropolitan area, continuing into the early morning hours of the 18th.
A tornado was observed developing just west of Interstate 35 near the Washita River. Trees were uprooted as the tornado approached County Road 3215 before dissipating near County Road 3320.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 17, 3:01 PM CDT, 2 hours 27 minutes earlier. Its key messages:
- Updated at 242 PM CDT Sat May 17 2025
- Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday.
- Shower/storm chances return end of next week.
Area forecast discussion, May 17, 3:01 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Norman OK 301 PM CDT Sat May 17 2025 ...New NEAR TERM, SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 242 PM CDT Sat May 17 2025 - Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday. - Shower/storm chances return end of next week. && .NEAR TERM... (Rest of today and tonight) Issued at 300 PM CDT Sat May 17 2025 As of the 2PM, surface observations show a weak surface low has drifted south to near Borger,TX with a warm front extending from Elk City to Fort Cobb to Washington to Ada. A very warm, moist air mass is in place south of the front, with dewpoint temperatures of 77 degrees observed at Burneyville and Durant and even 73 degrees at Seymour. A few thunderstorms have already developed over western north Texas, but have been slow to strengthen and there have been a few CI attempts over southeastern Oklahoma. The mid-level shortwave is moving over southwestern New Mexico and is prog'd to reach the Amarillo area around 21Z. The front is anticipated to move slowly northward with an extremely unstable atmosphere south of the front, which will foster very large hail potential with a low tornado potential near and along the warm front. In addition, very large DCAPE values will lend to damaging wind gusts of 70-80+mph. While the precise location of the front later this afternoon and evening is somewhat uncertain, models have indicated that the front should be near or just north of the I-40 corridor. Due to the broader baroclinic zone typical of warm fronts (vs the sharper zone with cold fronts), this creates a broader zone of problematic storm impacts and therefore hazards will not be confined to a narrow zone. Latest mesoanalysis indicates extreme instability is already in place south of the front, with a maximum of 4500 to 5000 J/kg of MLCAPE over south-central Oklahoma along with bulk shear at 50 knots. While we cannot pinpoint where these storms will develop with high accuracy, everyone should be ready for the potential for significant severe weather impacts - with 2 to 4 inch hail and damaging winds (70-80+mph) the most likely hazards. There is a low risk of tornadoes - especially near the front and triple point. We should start seeing additional storm development with better organization as the upper wave gets closer (within the next few hours). Storms are expected to exit our area by midnight. Thompson && .SHORT TERM... (Sunday through Monday night) Issued at 300 PM CDT Sat May 17 2025 Another potent shortwave, that is currently moving ashore northern California, will track east-southeastward and the center of this system is prog'd to reach southern Utah by Sunday morning. The center of the mid-level trough associated height falls swings across the central Rockies during the day and rapid lee-cyclogenesis yields a 990MB surface low over southeastern Colorado by mid-afternoon. The resulting mass response will increase southerly winds to 20-25 mph, with gusts to 35 mph possible. This increased low-level flow will prompt renewed moisture advection over Oklahoma with dewpoint temperatures rising into the low 70's over much of the area by afternoon. The primary mid-level jet max reaches passes over northeastern New Mexico and reaches the western Panhandles by mid-afternoon as a secondary jet max approaches from west Texas. The primary jet will push the dryline to the western Oklahoma state line, and the secondary jet could cause the dryline to bulge over southwest Oklahoma and western north Texas mid- to late-afternoon. Although mostly cloudy skies are anticipated east of the dryline, CIN should begin to erode over W/SW portions of the area by mid-day. Severe thunderstorms are expected to develop on Sunday afternoon, with very large hail, damaging wind gusts, and significant tornadoes possible - especially across north-central Oklahoma. Monday continues to be the most concerning day for significant tornado potential as the H250 and H500 jets overspread Oklahoma, which will add 50-60 knots of 0-6km bulk shear to an extremely unstable environment. An outbreak of tornadic supercell thunderstorms are possible along the dryline by Monday afternoon west of I-35 and track quickly northeastward (34-45 mph) into central Oklahoma. Storm activity should exit our area by late Monday night. Thompson && .LONG TERM... (Tuesday through next Friday) Issued at 300 PM CDT Sat May 17 2025 The upper trough crosses passes over the plains and drives the associated cold front into Oklahoma on Monday night into Tuesday morning with northwest surface winds expected on Tuesday and possibly into Wednesday following a reinforcing cold front. High temperatures will dip into the 70's/80's on Tuesday with warmer conditions returning end of next week as a mid-level ridge approaches and winds veer to the southeast. We should remain dry Tuesday into Thursday, but low POPs return late Thursday and Friday. Thompson && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Sat May 17 2025 Lingering stratus producing broken ceilings across southeast Oklahoma will keep terminal KDUA under MVFR conditions through 00Z while the rest of our terminals are most likely to remain under VFR conditions at least up through 06Z. However, most terminals have a 30% chance for TSRA between 20Z-04Z as a warm front lifts advecting moist unstable air. Should any TSRA move over our terminals they could briefly reduce to MVFR conditions due to a lower ceiling and reduced visibilities in rain. Terminal KDUA has the highest probability for TSRA as a TEMPO is in place there. Ceiling may start lowering due to increasing stratus between 06-12Z potentially reducing our terminals to IFR conditions. As the warm front lifts during the next few hours, east surface winds will be veering southeast by 21Z becoming nearly due south by 16Z. A moderate low-level jet will develop overnight by 06Z resulting in low-level wind shear across some of our terminals. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 64 84 69 / 40 40 40 20 Hobart OK 88 64 88 65 / 30 10 20 10 Wichita Falls TX 91 67 89 70 / 40 10 20 20 Gage OK 85 57 91 55 / 20 30 10 0 Ponca City OK 80 60 81 66 / 10 70 70 40 Durant OK 89 68 84 70 / 70 30 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...01 SHORT TERM...01 LONG TERM....01 AVIATION...68
In the hours before
Local storm report, May 17, 5:06 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
506 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail 5 N Maysville 34.88N 97.41W
05/17/2025 E1.00 Inch McClain OK Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, May 17, 5:07 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
507 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail 4 NE Mustang 35.42N 97.67W
05/17/2025 E1.25 Inch Oklahoma OK Public
Report from mPING: Half Dollar (1.25 in.).
0505 PM Hail 2 W Mustang 35.38N 97.77W
05/17/2025 E1.50 Inch Canadian OK Public
Report from mPING: Ping Pong Ball (1.50
in.).
0505 PM Hail 2 E Mustang 35.40N 97.69W
05/17/2025 E0.75 Inch Canadian OK Public
Report from mPING: Dime (0.75 in.).
&&Special weather statement, May 17, 5:07 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
507 PM CDT Sat May 17 2025
OKZ048-052-172245-
Atoka OK-Bryan OK-
507 PM CDT Sat May 17 2025
...A strong thunderstorm will impact portions of north central Bryan
and southwestern Atoka Counties through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenefic, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atoka, Caddo, Tushka, Caney, Kenefic, Lane, Bentley, and southwestern
Atoka Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 9638 3416 9642 3416 9641 3420 9641
3445 9608 3424 9589
TIME...MOT...LOC 2207Z 237DEG 39KT 3418 9635
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Local storm report, May 17, 5:13 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
513 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Hail 2 NE Mustang 35.42N 97.71W
05/17/2025 E1.25 Inch Canadian OK Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, May 17, 5:19 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
519 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail 3 NNW Mustang 35.44N 97.75W
05/17/2025 E1.00 Inch Canadian OK Trained Spotter
&&Local storm report, May 17, 5:26 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
526 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 3 N Mustang 35.43N 97.71W
05/17/2025 E2.00 Inch Canadian OK Public
Report from mPING: Hen Egg (2.00 in.)
Delayed report estimated from radar.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
10.5 hours before the tornado, 50 km from the path. May 17, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -8936 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2950 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.6 K/km
Norman, OK (KOUN), 00:00Z
1.5 hours after it, 50 km from the path. May 18, 2025.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -259 J/kg
- Surface CAPE
- 1591 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Pauls Valley Municipal Airport (PVJ), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 62 km away, was scanning. The volume nearest the touchdown began at 22:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.